Ohio, 2020Flash Flood and Flooding in Ohio, October 21, 2020
October 21, 2020 · NWS CLE · 4 events in 2 counties and zones
On the morning of October 21st a warm front stalled over northern Ohio. This feature brought repeating showers and thunderstorms to the City of Cleveland and surrounding areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of October 21st a warm front stalled over northern Ohio. This feature brought repeating showers and thunderstorms to the City of Cleveland and surrounding areas. Following a recent wet period, the ground was near saturation and smaller community storm drainage systems were near capacity. Moderate rainfall measuring over an inch an hour. Several road closers and a few water rescues resulted from area flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 21, 3:42 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Oct 21, 3:42 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
442 AM EDT Wed Oct 21 2020
.SYNOPSIS...
Low pressure currently moving northeast across the Great Lakes
region has lifted a warm front north across the area. A cold
front is expected to move east across the area today. Another
low pressure will lift a warm front north across the area
Thursday, with a stronger cold front moving east across the area
Friday night. High pressure builds into the region on Saturday
and Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Differential vorticity advection from an upper-level shortwave
has led to low pressure moving northeast across lower Michigan
this morning. A strong low-level jet has led to the advection of
warm, moist air into the region, resulting in the current stream
of showers and thunderstorms across northern Ohio and into
northwest Pennsylvania. This will continue for much of the
morning until a cold front associated with the previously
mentioned low sweeps eastward across the area. A brief hiatus in
precipitation is likely later this afternoon/evening.
This cold front stalls just south of our area tonight. Modest
southerly winds in the low levels will rejuvenate showers across
the area late tonight. This front will lift north as a warm
front on Thursday, eliminating rain chances by Thursday
afternoon. Relatively warm temperatures and a downward trend in
cloud cover is expected on Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Warm front will be well north of the area on Thursday night with
mild temperatures ranging from the upper 50s to low 60s. Well
above normal temperatures can be expected all areas on Friday in
the warm sector with highs in the mid to upper 70s. Cloud cover
will thicken from west to east as a cold front approaches with
chances of showers and thunderstorms developing in NW Ohio
during the afternoon. As low pressure tracks northeast into
Quebec, the cold front will move east across the area with good
coverage of showers and raised pops to 70-80 percent in the
forecast. The surface front will be near the Ohio River Valley
by Saturday morning but could see scattered showers linger a few
more hours across the south/east as moist conditions remain in
the 900-700mb layer. High pressure will build over the Great
Lakes later in the day on Saturday with the moisture axis
shifting south. Temperatures behind the front will be stuck in
the 50s on Saturday with clouds lingering for much of the day.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As we progress through the weekend an upper level trough will
develop over the Great Basin with southwesterly flow and ridging
aloft extending to the Great Lakes Region. A wave of low
pressure is expected to develop over the southern Plains ahead
of this trough on Sunday and lift the remnant boundary back
north. Spread exists among the models with the track of the low
ranging from as far west as Lake Michigan on the Canadian to
Cleveland on the GFS. It is looking more like another wet period
can be expected to start next week as this boundary lifts north
and back south in the Sunday night to Monday night time frame.
PW values may reach 1.5 inches with favorable southwesterly
moisture transport. Temperatures will warm back to normal as
the boundary fluctuates north and south overhead.
&&
.AVIATION /06Z Wednesday THROUGH Sunday/...
A challenging forecast presents itself this morning as
widespread showers and isolated thunderstorms with a warm front
continues across much of the area this morning. Most of the day
was characterized by IFR or lower conditions. However, that has
changed as conditions have improved to VFR for many of the TAF
sites despite persist rainfall across the area. Embedded
convection and thunderstorms has resulted in better mixing,
which has induced the improved conditions. TAF sites that are
still experiencing low ceilings (like KMFD and KCAK) are
expected to improve to MVFR or VFR over the next few hours.
There is high confidence in near continuous rain showers at
KTOL, KFDY, KCLE, and KERI for most of the overnight period with
lower confidence at KMFD, KCAK, and KYNG (most precipitation
should remain north of those three TAF sites). A cold front
will swing through later today, resulting in a brief stint back
to IFR ahead of the front, and then back to VFR behind the
front. MVFR ceilings and potentially IFR ceilings may return
later again tonight after 00Z Thursday.
Winds are generally out of the south around 5-14 knots. Not
expecting too many gusts. A strong low level jet of 40-50 knots
is expected to traverse the area over the next 6 hours or so,
producing moderate LLWS. These winds will shift to out of the
west as the cold front moves across the area, becoming light and
variable this evening into tonight.
Outlook...Non-VFR possible from scattered showers and isolated
thunderstorms Friday. Non-VFR also possible Sunday with showers.
&&
.MARINE...
Southwesterly winds this morning will veer to westerly with the
passage of a cold front. This will lead to building waves of 3
to 5 feet on the east half of Lake Erie and a Small Craft
Advisory remains in effect until this evening.
A strong warm front will lift north across Lake Erie on Thursday
with improving marine conditions. Southwesterly flow will
increase to 10-20 knots ahead of a cold front Friday, then shift
to the north at 15-20 knots behind the front. There may be a
short window where a Small Craft Advisory may be needed Friday
night into Saturday. Winds will veer to easterly Sunday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
evening for LEZ147>149.
Small Craft Advisory from 8 AM this morning to 4 PM EDT this
afternoon for LEZ146.
&&
SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Saunders
MARINE...SaundersHazardous weather outlook, Oct 21, 3:03 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
403 AM EDT Wed Oct 21 2020
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
403 AM EDT Wed Oct 21 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Lake
- When
- October 21, 5:02 AM EST to 7:00 AM EST
- Where
- Lake County, Painesville to 0.31 mi SW of Painesville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -81.250
Flooding on North State Street forcing a closure of the road.
Flood, Lake
- When
- October 21, 5:16 AM EST to 8:00 AM EST
- Where
- Lake County, 0.27 mi NNW of Painesville Cncrd Ar to 1.72 mi WSW of Concord
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.674, -81.202
Morning moderate to heavy rain brought an estimated 2 to 2.5 inches of rain to Lake County between 4 and 7 AM. Hermitage Rd closed by Little Mountain Country Club due to high water. Auburn Rd closed between Concord Hamden Rd and Prouty Rd in Concord Township due to high water under I-90.
Flood, Cuyahoga
- When
- October 21, 6:00 AM EST to 8:00 AM EST
- Where
- Cuyahoga County, 1.08 mi WNW of Euclid to 0.83 mi SE of Lakewood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.576, -81.570
Between 4 and 7 AM rainfall amounts between 2 and 2.5 inches fell across the City of Cleveland and much of Cuyahoga County. This disrupted morning commutes with widespread road closures. Cars were stuck in high water on Jennings Road in Cleveland. Roads that were closured due to flooding include; I-90 EB closed to Innerbelt and I-71/Jennings SB, MLK Jr. Dr. SB just south of I-90, MLK Jr. Dr. SB between East Blvd & Liberty Rd, I-90 at W 44th St., I-90 West at Mckinley Ave, W. 150 closed just north of I-480, I-90 WB at Mckinley, W. 117th at Madison Avenue, Pepper Pike Gates Mill Blvd, and Coit and E. 131st St.
Flash Flood, Cuyahoga
- When
- October 21, 6:05 AM EST to 9:00 AM EST
- Where
- Cuyahoga County, 1.25 mi WSW of Parkview to 1.11 mi SW of Parkview
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.410, -81.890
North Olmsted Police conducted a water rescue along the Rocky River at Cedar Point Road and Valley Parkway in North Olmsted as fast moving hood-deep water surrounded the motorist.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in South Dakota, October 21 to 22, 202015 events
- Dense Fog in Maryland, October 21, 202014 events
- Dense Fog in Virginia, October 21, 202012 events
- Heavy Snow and Winter Weather in Montana, October 21 to 22, 20209 events
- Heavy Snow in Montana, October 21 to 22, 20206 events
- Heavy Snow in North Dakota, October 21 to 22, 20206 events
- Flooding in Indiana, October 21, 2020$4,000 · 4 events
- Winter Storm in Montana, October 21 to 22, 20204 events
- Flooding in Florida, October 21, 20203 events
- Wildfire in Colorado, October 21 to 31, 20202 events
- Blizzard and Winter Storm in Wyoming, October 21 to 22, 20202 events
- Dense Fog in District of Columbia, October 21, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 921315, 921316, 921317, 921314.